Hail, Laramie
- When
- July 6, 2:06 PM MST to 2:12 PM MST
- Where
- Laramie County, (Cys)cheyenne Airport
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.150, -104.820
A couple of strong to severe thunderstorms produced some hail over far southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A couple of strong to severe thunderstorms produced some hail over far southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 1:53 PM MST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 253 PM MDT MON JUL 6 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY...LOW LEVEL MOISTURE STILL ABUNDANT ALONG THE ERN/SERN WY BORDER EWD INTO THE PNHNDL...WHILE AREAS NEAR THE LARAMIE RANGE AND WWD HAVE DRIED OUT WITH DWPTS IN THE 30S TO LOW 40S. A FEW WEAK CELLS FIRING ATTM OVER/NEAR THE SE WY MTNS. STILL EXPECTING A SCT COVERAGE OF TSTMS OVER SE WY INTO THE PNHNDL AS THE TAIL END OF AN UPPER FTR OVER ERN ID LIFTS NEWD THRU THIS EVENG. MID/UPPER LEVEL FLOW HAS BECOME LESS THAN PRVS DAYS...SO 0-6 KM SHEARS GENERALLY BELOW 30 KTS IN THE AREA. HENCE...SEVERE THREAT SHOULD BE LOW ALTHO A FEW STORMS ESPCLY IN THE PNHNDL WILL LIKELY PRDC HEAVY RAIN AND SMALL HAIL. UPPER RIDGE BUILDS NWD AND SHIFTS ACRS THE REGION ON TUE FOR EVEN WARMER TEMPS THAN TODAY...WITH FEWER WEAKER STORMS PSBL LATE IN THE DAY ALONG/E OF MTNS. WED SHAPING UP TO LOOK MORE SUMMER LIKE WITH HOT/DRY AIR SPREADING OVER MOST THE AREA IN WSW FLOW ALOFT. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT...SHORTWAVE MOVING THROUGH THE NORTHERN ROCKIES WILL REMAIN NORTH OF THE AREA WEDNESDAY NIGHT INTO THURSDAY. MODELS HINT AT A WEAK COOL FRONT MOVING ACROSS EASTERN ZONES OVERNIGHT...BUT WILL REMAIN TOO DRY FOR MUCH IF ANY QPF. THURSDAY WILL BE A FEW DEGREES COOLER WITH THE FRONT STALLING ALONG THE LARAMIE RANGE BUT WILL SEE BETTER LOW LEVEL CONVERGENCE AND MOISTURE FLUX INTO THE EASTERN ZONES WITH THE RETURN OF SOUTHEAST FLOW AT THE SURFACE. WILL HAVE A BETTER CHANCE FOR AFTERNOON THUNDERSTORMS...ESPECIALLY IN THE VICINITY OF THE LARAMIE RANGE. MODELS THEN SHOW BROAD UPPER RIDGE BEGINNING TO AMPLIFY ON FRIDAY WITH WHAT LOOKS TO BE AN INVERTED TROUGH SETTING UP ALONG THE FRONT RANGE. GFS SETS THE TROUGH FURTHER EAST WHILE ECMWF KEEPS IT HUGGING THE MOUNTAINS...SO KEPT A SLIGHT CHANCE FOR THUNDERSTORMS FOR THURSDAY AFTERNOON. A WEAK UPPER WAVE WILL APPROACH THE REGION ON SATURDAY WITH SURFACE CYCLOGENESIS OCCURRING IN SOUTHEAST COLORADO AND WESTERN KANSAS. THIS WILL MAINTAIN LOW LEVEL UPSLOPE WINDS FOR WYOMING AND THUS CHANCES FOR AFTERNOON THUNDERSTORMS. SUNDAY LOOKS TO BE A REPEAT EXCEPT FOR WINDS SHIFTING TO THE WEST SUNDAY NIGHT. && .AVIATION...SCATTERED THUNDERSTORMS WILL MOVE THRU MAINLY THE EAST PART OF THE AREA INTO THIS EVENING. LOCAL MVFR CEILINGS AND VISIBILITIES WILL BE ASSOCIATED WITH THE STRONGER STORMS...POSSIBLY AFFECTING THE KSNY AREA. OTHERWISE VFR CONDITIONS WILL BE COMMON OVER THE CWA THROUGH TUESDAY NIGHT. && .FIRE WEATHER...WARMER AND DRIER CONDITIONS SPRDG INTO THE WRN/CNTRL PARTS OF THE AREA THRU THIS EVENG...AND THEN INTO MUCH OF THE REST OF THE AREA FOR TUE INTO AND ESPCLY WED. TEMPERATURES WILL BECOME ABOVE NORMAL FOR THE REST OF THE WEEK WITH MINIMUM RELATIVE HUMIDITIES BETWEEN 10 AND 20 PERCENT DURING THE AFTERNOON AND EARLY EVENING. IN ADDITION...AREAS ALONG AND WEST OF THE LARAMIE RANGE WILL EXPERIENCE WIND GUSTS BETWEEN 20 AND 30 MPH DURING THOSE TIMES. THE FUELS ARE STILL ON THE GREEN SIDE...BUT DRYING HAS TAKEN PLACE IN THE LOWER ELEVATIONS AND WILL CONTINUE TO DRY THROUGH THIS WEEK AND BEYOND. FIRE WEATHER CONCERNS WILL INCREASE AT LEAST OVER THE LOWER ELEVATIONS OF THE CWA FOR THE NEXT TWO WEEKS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && LONG TERM...RJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 225 PM MDT MON JUL 6 2009 NEZ001>003-019>021-054-055-WYZ059-060-067>070-071130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 225 PM MDT MON JUL 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL AND SOUTHEAST WYOMING AS WELL AS THE CENTRAL AND WESTERN PARTS OF THE PANHANDLE UNTIL 8 PM. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER EASTERN WYOMING AND SPREAD EAST INTO THE PANHANDLE INTO THIS EVENING. A FEW OF THESE STORMS MAY BE SEVERE WITH HAIL AND GUSTY WINDS ALONG WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS FRIDAY... SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>066-071130- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE- 225 PM MDT MON JUL 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL MOVE ACROSS MUCH OF SOUTH CENTRAL WYOMING THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS WILL PRODUCE GUSTY WINDS TO 50 MPH AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS IN THE MOUNTAINS ON TUESDAY AND AGAIN ON THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE ENTIRE AREA SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 122 PM MDT MON JUL 6 2009 WYZ059-060-062015- CONVERSE-NIOBRARA- 122 PM MDT MON JUL 6 2009 ...A STRONG THUNDERSTORM IN FAR EAST CENTRAL CONVERSE COUNTY... AT 119 PM MDT...RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF MANNING RANCH...OR 28 MILES NORTHEAST OF DOUGLAS... MOVING EAST AT 15 MPH. THIS STORM WILL PRODUCE HAIL UP TO 1/2 INCH...BRIEF HEAVY RAIN AND WINDS UP TO 50 MPH THROUGH 215 PM AS IT MOVES ACROSS FAR EASTERN CONVERSE COUNTY INTO THE WEST CENTRAL NIOBRARA COUNTY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 221 PM MDT MON JUL 6 2009 WYZ060-062115- NIOBRARA- 221 PM MDT MON JUL 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL 315 PM MDT... AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COW CREEK...OR 33 MILES NORTH OF LUSK... MOVING EAST AT 20 MPH. THIS STORM WILL PRODUCE HAIL UP TO A HALF INCH IN SIZE...BRIEF HEAVY RAIN AND WINDS UP TO 50 MPH THROUGH 315 PM MDT AS IT MOVES THROUGH NORTH CENTRAL NIOBRARA COUNTY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 248 PM MDT MON JUL 6 2009 WYZ069-070-062300- CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...CHEYENNE...PINE BLUFFS 248 PM MDT MON JUL 6 2009 ...HEAVY THUNDERSTORM OVER CENTRAL LARAMIE COUNTY... AT 247 M RADAR INDICATED A HEAVY THUNDERSTORM JUST SOUTHWEST OF CHEYENNE...MOVING NORTHEAST AT 20 MPH. THIS STORM SHOULD MOVE OVER THE CHEYENNE AREA BY 3 PM. THIS STORM WILL PRODUCE LIGHTNING...HEAVY RAIN AND GUSTY WINDS. SOME SMALL HAIL IS POSSIBLE AS WELL. RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 252 PM MDT MON JUL 6 2009 WYZ067-068-062145- GOSHEN-PLATTE- 252 PM MDT MON JUL 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE AND NORTHWESTERN GOSHEN COUNTIES UNTIL 345 PM MDT... AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF GUERNSEY...OR 26 MILES NORTHEAST OF WHEATLAND...MOVING NORTHEAST AT 16 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FROM UCH OF SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. RE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT MON JUL 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL CHEYENNE 41.15N 104.79W
07/06/2009 M0.75 INCH LARAMIE WY NWS EMPLOYEE
&&
BCHAPMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 306 PM MDT MON JUL 6 2009 WYZ069-070-062200- CHEYENNE FOOTHILLS-PINE BLUFFS- 306 PM MDT MON JUL 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 400 PM MDT... AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHEYENNE...MOVING EAST AT 17 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 361 AND 379. RE
The Cheyenne radar (KCYS), 1 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
2 hail. Local standard time, as filed.
Hail from 3/4 to 1.25 inches in diameter reported around Chugwater, WY.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169683, 169684.